Graziella Rangel Paniz, MD, Sarah O. Sharkey, MD, James T. Dean, III, DO, Glenda M. Lopez Portillo, MD
University of New Mexico, Albuquerque, NM
Introduction: Immune checkpoint inhibitors (ICIs) such as nivolumab have become a common treatment for several types of malignancies, especially metastatic disease. Diarrhea and enterocolitis are known side effects of these drugs. Here we present a case of a patient who developed ICI associated colitis who was later diagnosed with superimposed Cytomegalovirus colitis.
Case Description/Methods: A 75-year-old male with past medical history pertinent for squamous cell carcinoma of the neck and base of tongue treated with nivolumab. His treatment was interrupted due to the development of chronic diarrhea possibly related to immune checkpoint inhibitor therapy (nivolumab). Immunotherapy was discontinued and the patient was started on a high dose of steroids with initial clinical response and symptom control.He was admitted to the hospital two months later with signs of shock with hematochezia and profound diarrhea. Computed Tomography (CT) of his abdomen upon admission showedsevere colitis. Blood cultures were positive for Streptococcus infantarium(previously known as Streptococcus bovis) likely translocation from severe immunotherapy-induced colitis. His hemodynamics improved with fluid resuscitation and antibiotic therapy; however his diarrhea did not resolve. He then underwent colonoscopy which demonstrated circumferential, uninterrupted, extensive and severe inflammation (Figures 1 and 2) with the procedure terminated prematurely to avoid risk of perforation. Pathology of colonic biopsies showed positive immunostaining for Cytomegalovirus (CMV),and the patient tested positive for CMV DNA PCR, confirming acute active infection. He was started on valganciclovir and his steroid regimen was tapered with significant improvement of his diarrhea.
Discussion: Immune checkpoint inhibitors are monoclonal antibodies that target downregulators of the anti-neoplastic immune response. There are currently seven FDA approved ICIs, including Nivolumab. Immune-mediated colitis and diarrhea are the most common side effects associated with these drugs. One third of patients treated with ICIs will experience gastrointestinal adverse effects and 1-2% of patients on nivolumab will experience diarrhea. Although is not common, infection can coexist and in the setting of persistent and recurrent diarrhea it has to be ruled out.
Citation: Graziella Rangel Paniz, MD, Sarah O. Sharkey, MD, James T. Dean, III, DO, Glenda M. Lopez Portillo, MD. P0187 - DOUBLE WHAMMY: CHECKPOINT INHIBITOR AND CMV-INDUCED COLITIS. Program No. P0187. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.